Stuck

Friday, June 10, 2016

Question

Dear Patrick: I am a 36-year-old woman who has struggled with depression her whole life. My doctor finally talked me into taking anti-depressants. I was single at the time so I thought if the medication had side-effects that affected my libido, it wouldn’t matter. Well, as luck would have it, the medication helped my depression, but it flattened my sex drive to a big fat zero. Now, of course, I have met a woman who sends me to the moon! I am so in love with her, it’s sickening—my friends won’t even let me talk about her. But if I can’t have sex, being this much in love could become quite, dare I say it, depressing. What should I do?

Answer

Dear Stuck: You have several options. One is to continue to date your new friend and let things take their natural course while remaining on the medication. If the two of you want to have sex, there’s no reason why you can’t go ahead and enjoy making love. The combined stimulation of meeting somebody new and feeling loved and wanted may overcome any side-effect of the antidepressant.

If you find that you want to be sexually active, but your level of desire is just too low, you may need to go talk to your doctor. The fact is that with a new relationship in your life, you may not be as depressed as you were a few months ago. You may be able to do just as well with a lower dose of the medication. Your doctor might be able to give you another drug, or combine medications to eliminate the side-effect of low libido. You may have to be patient and give all of this experimentation some time to see how it works out. Some of these drugs take a few weeks to either leave your system or build up in your bloodstream. Follow your doctor’s instructions carefully—some antidepressants have to be reduced gradually or increased slowly. Don’t just stop taking your medicine because you don’t like how it makes you feel!

Fortunately, today doctors have several antidepressants to work with, and it is usually possible to find one that is safe, effective, and without ill effects on the patient’s libido or sexual response. Please don’t feel that you have to give your doctor too much detail about your sex life. You can simply say, “Well, there is somebody new in my life, and I feel very serious about them, but I don’t know if I can be intimate when my desire is lacking.” Or you can say, “I want very much to be close to my partner, but I find that I can’t become aroused” or “I find that I’m unable to climax.” If your doctor isn’t able to deal with these mild communications about sex, you need a different doctor.

I’m glad you have found someone who might be a long-term partner. I hope they can be understanding about your issues with medication, and help you to cope with getting things adjusted so you can enjoy dating and maybe even a relationship.  

Leave a comment

Comments will be approved before showing up.